Skip to Content
Home > Patients & Visitors > DAISY Award Nomination > Diarrhea Caused by Antibiotics
View Additional Content In This Section
About 1 in 5 people who take antibiotics develops diarrhea. Diarrhea
may develop while taking the antibiotic or shortly after finishing the
medicine. This diarrhea will usually go away completely several days after the
antibiotic is finished.
More than half of those who get diarrhea from taking an antibiotic
have a mild case that may clear up without treatment.
People who take antibiotics, including those who have been recently
hospitalized and received intravenous (IV) antibiotics, may develop diarrhea
caused by Clostridium difficile bacteria.
C. difficile can cause severe diarrhea, and the
infection and diarrhea may return after antibiotic treatment. Diarrhea caused
by this bacterium usually requires medical treatment.
If diarrhea develops while taking an antibiotic, contact the doctor to determine whether the medicine should be continued or another
medicine substituted. Do not stop the antibiotic abruptly.
ByHealthwise StaffPrimary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency MedicineSpecialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine
Current as ofMay 22, 2015
Current as of:
May 22, 2015
William H. Blahd, Jr., MD, FACEP - Emergency Medicine & H. Michael O'Connor, MD - Emergency Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.